Alert archive / Ohio / River Flood Warnings in 2024

River Flood Warning 27, NWS Cleveland, OH

April 12, 2024Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this river flood warning at Apr 12, 2024, 4:55 AM EDT for Sandusky County, Wood County, Ohio. It took effect at Apr 12, 2024, 11:00 AM EDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2024, 4:55 AM EDT (08:55 UTC)
In effect from
Apr 12, 2024, 11:00 AM EDT
Expired
Apr 13, 2024, 10:24 PM EDT
In force
35 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

Counties Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 127 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River at Woodville (WDVO1).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
12.5 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04195500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Apr 12, 2:20 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 12, 2:20 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
220 AM EDT Fri Apr 12 2024

.SYNOPSIS...
Strong low pressure with a cold front passes later this evening
into early tonight. It will strengthen as it does so with
increasing winds Friday. High pressure returns for Saturday with
a warming trend into the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
2:19 AM EDT Update...

Most of the forecast remains valid per latest trends in obs and
model guidance. However, decided to expand the Wind Advisory to
the rest of our CWA. Rationale will be provided in the upcoming
full forecast update.

Previous Discussion...

A Flood Watch remains in effect and will continue to be the main
concern tonight as the ground is nearly saturated with rivers
and creeks rising. We have largely dodged a heavier swath of
rain that has been focused across southeast Ohio towards
Pittsburgh with deep south to southwest flow and favorable
moisture transport into an area of low level convergence ahead
of the broad surface low. A lack of appreciable breaks in
showers and clouds today has limited instability across our
forecast area. At 00Z, SPC mesoanalysis indicates around 250 J/kg
of ML CAPE across northern Central Ohio. Precipitation this
evening has largely been confined to western and eastern fringes
of the forecast area but is expected to fill in between. We are
seeing some re-development extending north from Columbus ahead
of the cold front wrapping in from the west. While deep
convection is unlikely at this point, these showers may exhibit
rotation given the low pressure and surface convergence focused
across north central Ohio. For that reason, have left a chance
of thunderstorms in the forecast although not sure if
thunderstorms will actually develop. Potential for damaging
winds and hail has diminished considerably but will be
monitoring rotation in low topped showers and the potential for
training which could warrant the need for Flood Advisories or
even possibly Flash Flood Warnings. 0-1 KM shear is only on the
order of 10-15 knots and expect instability to wane through 10
PM, ending the threat of a short lived spin up. Have coordinated
with SPC and the new outlook should reflect the lower severe
weather threat for tonight.

Previous discussion...Turning the focus to the rainfall across
the region, a Flood Watch has been issued for the area. Much of
this is due to the antecedent conditions even going back to a
few days ago where a few inches of rain feel over the southern
zones. With rain since last night already over an inch in the
southern zone counties and a mainly saturated ground, could be
looking at more flood advisories with creeks and streams coming
out of their banks and some issues on the larger rivers as well.
Another 1-2 inches is possible across the mainly east of I-71
through Friday, and any developing organized and repeated
convection making hydrologic conditions a bit more fragile.

Meanwhile, the upper level low/surface low will be deepening as it
moves through and out of the region. This will exacerbate the
synoptic scale wind threat in the post frontal environment later
tonight into Friday with an increasing pressure gradient and
downgliding winds in the cold air advection. More upper level driven
showers expected Friday, and this will be the coolest day of the
forecast with only upper 40s to mid 50s expected across the region.
As precipitation chances exit to the east Friday night, temperatures
in NW Pennsylvania drop into the mid 30s, and some wet snow may mix
in late. No accumulation expected.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
The large upper level trough over the Northeast CONUS and Eastern
Great Lakes region early Saturday will slowly push eastward. Upper
level ridging over the Central U.S. and Midwest will gradually build
eastward this weekend. A shortwave trough will ride over the top of
that building ridge on Sunday and swing through Upper and Eastern
Great Lakes region. We will have a drier day on Saturday with partly
cloudy skies and seasonable temperatures. A weak cold front will
drop from the north across the area late on Sunday. Ahead of that
front, temperatures will climb into the upper 60s to lower 70s and
maybe mid 70s, especially across NW Ohio Sunday afternoon. Scattered
showers and a few thunderstorms will become likely as that cold
front drops through late Sunday into the evening.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The weather pattern looks very warm and springlike for next week. A
small area of high pressure will build into the area on Monday with
dry weather and mild temperatures. A large upper level trough and
storm system will develop across the Central U.S. by Tuesday and
track into the Upper Midwest and western Great Lakes region by
Wednesday. A warm front will lift across the region on Tuesday with
scattered showers and a few thunderstorms. Our region will be in the
warm sector ahead of this next system Tuesday and Wednesday with
warm temperatures in the 70s. We will have to watch how this system
tracks and evolves across the region by next Wednesday for any
possible strong storms.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Aloft, cyclonic S'erly to SW'erly flow veers to NW'erly during
the TAF period as a low wobbles NE'ward from southern Lake
Michigan toward southern QC. At the surface, a low should wobble
NE'ward from southern ON toward southern QC. This low should
deepen the rest of this morning before weakening slowly
this afternoon and through 06Z/Sat. A cold front trailing this
low extended generally S'ward along the longitude of roughly
KCAK at 05:50Z/Fri. This front continues moving E'ward and
should clear the rest of our region by 10Z/Fri. Behind the
front, a trough lingers over northern OH and NW PA through
06Z/Sat. S'erly to SW'erly winds around 5 to 15 knots ahead of
the front veer to W'erly to WNW'erly behind the front and
increase to 15 to 25 knots with gusts up to 30 to 40 knots at
times, especially between ~15Z/Fri and 00Z/Sat.

Widespread low clouds and associated VFR to IFR ceilings persist
through 06Z/Sat. Scattered rain showers, heavy at times, are
expected along and ahead of the front. Additional rain showers
are expected behind the front, through the wee hours of Sat
morning, as multiple trough axes sweep generally SE'ward
through our region and accompany disturbances aloft. Visibility
should vary between VFR and MVFR in rain.

Outlook...Non-VFR expected with periodic rain showers in NE OH
and NW PA Saturday morning. Wet snow may mix with the rain
showers in the higher terrain of NW PA. Periodic rain showers
and thunderstorms with non-VFR possible on Sunday through
Tuesday.

&&

.MARINE...
A deepening low pressure system will track across Lake Erie this
evening and slow down as it moves into southern Ontario as a 980 mb
low. Small Craft Advisories are out through Saturday for all the
nearshore waterways. Winds will be from the southeast 15 to 20 knots
this evening as the low approaches from the Ohio Valley. As the low
lifts into southern Ontario tonight, the trailing cold front will
move across the lake and veer winds from the the west-southwest and
speeds increasing to 20-30 knots. Winds on Friday will be from the
West at 20-30 knots with gusts up to 40 knots.  As the low pressure
system departs the region Friday night, winds will become west-
northwesterly 15 to 25 knots. Winds will then turn from the west-
southwest and further decrease to 10-15 knots Saturday afternoon as
high pressure builds over the region. Southwest winds generally 10
to 15 knots are expected the rest of the weekend, becoming light and
variable Sunday night into Monday.

Water levels will drop to near the critical mark for safe
marine navigation over the western basin of Lake Erie on Friday
due to the strong westerly winds around 30 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 4 AM EDT early this morning for OHZ003-
     006>014-017>023-027>033-036>038-047-089.
     Wind Advisory from 11 AM this morning to midnight EDT tonight
     for OHZ003-006>010-017>023-027>033-036>038-047.
     Wind Advisory from 11 AM this morning to 5 AM EDT Saturday for
     OHZ011>014-089.
PA...Flood Watch until 4 AM EDT early this morning for PAZ001>003.
     Wind Advisory from 11 AM this morning to 5 AM EDT Saturday for
     PAZ001>003.
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for LEZ142>144.
     Small Craft Advisory until 5 PM EDT Saturday for LEZ145-146.
     Small Craft Advisory until 8 PM EDT Saturday for LEZ147>149.

&&

SYNOPSIS...26
NEAR TERM...Jaszka/26
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...Griffin
Hazardous weather outlook, Apr 11, 11:10 AM EDT, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1110 AM EDT Thu Apr 11 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121515-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1110 AM EDT Thu Apr 11 2024

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated to scattered severe thunderstorms capable of producing a
few tornadoes and sporadic damaging wind gusts are possible this
afternoon through early evening, especially roughly along and east
of I-71.

Showers and thunderstorms with torrential rainfall are expected
through tonight. Localized flooding is possible, especially along
streams and rivers, and in low-lying and/or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected on Friday.
Localized flooding is possible, especially along streams and rivers,
and in low-lying and/or poor drainage areas.

Southwesterly to westerly winds may gust up to 40 to 50 mph on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-121515-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1110 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:11 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull8 hr
Apr 11, 10:28 PM EDTRiver Flood WarningCLEMarion16 hr
Apr 11, 10:50 PM EDTAreal Flood AdvisoryCLEStark83 min
Apr 12, 12:13 AM EDTAreal Flood WarningCLEStark5 hr
Apr 12, 3:59 AM EDTGale WarningCLE28 hr
Apr 12, 4:30 AM EDTRiver Flood WarningCLETrumbull54 hr
Apr 12, 9:34 AM EDTLow Water AdvisoryCLE18 hr
Apr 12, 4:14 PM EDTSmall Craft AdvisoryCLE28 hr
Apr 12, 4:26 PM EDTRiver Flood WarningCLELucas, Wood31 hr
Apr 12, 7:16 PM EDTHigh Wind WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Lorain4 hr
Apr 11, 9:56 PM EDTAreal Flood AdvisoryCLECrawford, Erie10 hr

Nearby

River Flood Warnings in Ohio, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.